Format

Send to

Choose Destination
Anaesthesist. 2003 Dec;52(12):1102-23.

[Toxicology of local anesthetics. Clinical, therapeutic and pathological mechanisms].

[Article in German]

Author information

1
Klinik f├╝r Anaesthesiologie, Universit├Ątsklinikum Heidelberg. Wolfgang_Zink@med.uni-heidelberg.de

Abstract

Regardless of their specific physico-chemical properties and chemical structures, all local anaesthetic agents block neuronal voltage-gated sodium channels, and thus suppress conduction in peripheral nerves. Since these ion channels ubiquitously appear in excitable membranes, systemic accumulation of local anaesthetic agents may affect the functional integrity of these structures. Clinically, local anaesthetic-induced systemic toxicity results in central nervous and cardiovascular malfunction. With regard to CNS toxicity, symptoms which are largely drug-independent appear in a characteristic biphasic sequence. Nevertheless, the plasma levels necessary to provoke these symptoms are to a large extent agent-specific. Initially, these toxic mechanisms are due to a selective blockade of cortical inhibitory neurons, which enables the formation of seizure potentials within subcortical structures. With high cerebral drug levels, however, excitatory neurons are also increasingly blocked, resulting in coma, apnoeic episodes and circulatory failure. Direct cardiac effects of local anaesthetics can be divided into (i) stereospecific inhibition of intracardial conduction and (ii) unspecific inhibition of myocardial energy supply and ion channels. The corresponding spectrum of symptoms is not uniform and may range from extreme bradycardia, (malignant) ventricular arrhythmia to refractory cardiac arrest. Local tissue toxicity has to be strictly delimited from systemic toxicity and allergies, respectively, which are mainly caused by aminoester agents. Local anaesthetics may cause neuronal and striated muscle injury at the site of injection. With regard to (central) neurotoxicity, "transient neurologic symptoms" and "cauda equina syndrome" have been increasingly recognised. However, the clinical relevance of local anaesthetic-induced myotoxicity is still controversly discussed. In order to avoid systemic accumulation of local anaesthetic agents, several safety procedures have to be considered during the application of these drugs. The treatment of systemic toxicity is strictly dependent on the expression of symptoms. However, hypoxia and acidotic episodes must be avoided and must be treated aggressively.

PMID:
14691623
DOI:
10.1007/s00101-003-0617-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center